Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 60, NWS Tucson, AZ

August 3, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 3, 2022, 8:52 PM MST for Cochise County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 8:52 PM MST (03:52 UTC)
Expired
Aug 4, 2022, 12:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:14 PM MSTHEAVY RAIN 0.9Tombstone, AZ0.9 INCHES OF RAIN IN 7 MINUTES WITH PEA-MARBLE SIZED HAIL.
Aug 3, 10:52 PM MSTFLASH FLOODTombstone, AZFIRE DEPARTMENT REPORTS FLOODING IN AND AROUND TOMBSTONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS55 KTWC 040352
FFWTWC
AZC003-040700-
/O.NEW.KTWC.FF.W.0060.220804T0352Z-220804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
852 PM MST Wed Aug 3 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until midnight MST.

* At 852 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Tombstone and Charleston.

This includes the following Flash Flood Prone Locations...
	Davis Rd between HWY 80 & HWY 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3148 11023 3161 11030 3179 10999 3152 10973

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
319 
WGUS75 KTWC 040508
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1008 PM MST Wed Aug 3 2022

AZC003-040700-
/O.CON.KTWC.FF.W.0060.000000T0000Z-220804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1008 PM MST Wed Aug 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR SOUTHWESTERN COCHISE COUNTY...

At 1008 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Additional rainfall amounts of 0.1 to 0.5 inches are 
possible in the warned area. Flash flooding is likely ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Eastern portions of Sierra Vista, Tombstone and Charleston.

This includes the following Flash Flood Prone Locations...
	Davis Rd between HWY 80 & HWY 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3148 11023 3166 11022 3179 10999 3152 10973

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
985 
WGUS75 KTWC 040658
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1158 PM MST Wed Aug 3 2022

AZC003-040708-
/O.EXP.KTWC.FF.W.0060.000000T0000Z-220804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1158 PM MST Wed Aug 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended, however flows in area washes will continue 
as water drains overnight. Please continue to heed remaining road 
closures.

LAT...LON 3148 11023 3166 11022 3179 10999 3152 10973

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:12 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM MST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST Wed Aug 3 2022

.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few strong
storms at times. Later in the week the pattern shifts toward even
better thunderstorm coverage

&&

.DISCUSSION...

Rest of today...Satellite shows a clear skies over
eastern part of the forecast area with some cumulus cloud build
ups over higher terrain. The increase amount of sunshine will
continue to help build those clouds up into mainly isolated
thunderstorms. The better instability and lift for thunderstorms
can start to occur in the evening from an inverted shortwave
trough. This wave has started to manifest over Mexico when
looking at the water vapor satellite. The deterministic models has
a better grasp on the feature than the previous model runs with a
projected time of starting in the late evening for our forecast
area. This feature can lead into a nocturnal MCS from Mexico as it
moves northwesterly and bringing scatter thunderstorms and
showers through the early morning. Plus, 20Z SPC mesoanalysis
shows bulk shear increasing in coverage and speed, which can
support more organization in the storms and a increase potential
for severe thunderstorm warnings to be issue throughout the
night. In terms of storm evolution, the CAMS all have different
ideas of the evolution of the storms. Some reduce the coverage
size and others showing different durations and timing of the
impacts. Overall, once storms get going, the storm motion will be
generally west-northwesterly and Tucson can receive a little
midnight wake up from a storm.

Tomorrow and the weekend...The upper level flow will continue a
east to southeasterly flow to bring daily chances of thunderstorms.
There can be several minor shortwave troughs around the high
pressure center that can enhance some stronger thunderstorms. PWAT
values will generally remain above 1.40 inches for Tucson and
westward which makes sense for our forecast area to be under a
slight risk from the WPC's Excessive Rainfall Outlook starting
tomorrow through at least Sunday. Not to mention, many parts of
the region is very saturated from the previous week's of rain. It
wouldn't take much to get ponding and flooding from a good storm.
It is the heart of the monsoon.

&&

.AVIATION...Valid through 05/00Z.
Remnant SHRA/TSRA from this morning now exiting the area, allowing
for clearing skies aside from FEW-SCT clouds at 8k-12k ft AGL near
mountain ranges. SHRA/TSRA start to redevelop after 04/21Z,
expanding in coverage this evening and continuing overnight. CIGS
may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain
obscurations and wind gusts to 40+ kts. Light SFC winds otherwise
favor a WLY/NWLY direction during the afternoon hours and variable
in direction at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoonal period is expected to continue
through much of the forecast, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Strongman
Aviation...Howlett
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 5:55 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Wed Aug 3 2022

AZZ509-510-040145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
555 PM MST Wed Aug 3 2022

...A strong thunderstorm will impact portions of northern Greenlee
County through 645 PM MST...

At 554 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Blue, or 22 miles northwest of Mule Creek, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rose Peak.

This includes Route 191 between mile markers 176 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10921 3308 10946 3342 10949 3354 10921
      3333 10905 3330 10904
TIME...MOT...LOC 0054Z 056DEG 15KT 3338 10921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Aug 3, 7:03 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 3 2022

AZZ508-512-040245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
703 PM MST Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 745 PM MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Bisbee-Douglas Airport, or 22 miles southwest of
Rodeo, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rucker Canyon.

This includes Route 80 between mile markers 394 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 10920 3157 10945 3190 10948 3191 10913
TIME...MOT...LOC 0203Z 184DEG 15KT 3164 10931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, Aug 3, 8:47 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLOOD            6 NW BISBEE             31.48N 109.98W
08/03/2022                   COCHISE            AZ   PUBLIC

            FLOODING ON ROADWAY ON SR-80 WESTBOUND NEAR
            W LAMBS FOLD RANCH RD (MP 338).

&&

GRG
Local storm report, Aug 3, 8:49 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
849 PM MST WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       9 ESE SIERRA VISTA      31.50N 110.18W
08/03/2022  E0.90 INCH       COCHISE            AZ   TRAINED SPOTTER

            0.9 INCHES OF RAIN IN 15 MINUTES WITH LIGHT
            HAIL.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:43 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz47 min
Aug 3, 5:55 PM MSTSpecial Weather StatementTWCGreenlee50 min
Aug 3, 5:59 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz3 hr
Aug 3, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Aug 3, 6:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 3, 6:52 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 3, 7:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 3, 7:07 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Aug 3, 7:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 3, 7:53 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 3, 8:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Aug 3, 8:21 PM MSTDust Storm AdvisoryTWCCochise84 min
Aug 3, 8:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 3, 9:27 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 3, 9:34 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 3, 10:41 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Aug 3, 10:44 PM MSTSpecial Weather StatementTWCCochise46 min
Aug 3, 11:03 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 4, 12:16 AM MSTSpecial Weather StatementTWC59 min
Aug 4, 12:50 AM MSTSevere Thunderstorm WarningTWCGraham40 min
Aug 4, 1:02 AM MSTAreal Flood AdvisoryTWCGraham118 min
Aug 4, 2:08 AM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.